Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 14, NWS Denver/Boulder, CO

October 7, 20194 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 7, 2019, 7:31 AM MDT for 4 counties in Colorado. It took effect at Oct 7, 2019, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2019, 7:31 AM MDT (13:31 UTC)
In effect from
Oct 7, 2019, 12:00 PM MDT
Expired
Oct 7, 2019, 5:58 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 1.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2932 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS85 KBOU 071331
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
731 AM MDT Mon Oct 7 2019

...Very low humidity will be present across the higher terrain
this afternoon and again for Tuesday. The dry conditions combined
with persistent west winds with gusts up to 35 mph will create 
critical fire weather conditions both days...

COZ211-215-217-218-072145-
/O.NEW.KBOU.FW.W.0014.191007T1800Z-191008T0200Z/
/O.NEW.KBOU.FW.W.0015.191008T1600Z-191009T0000Z/
Jackson County Below 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
731 AM MDT Mon Oct 7 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
MOUNTAINS...NORTHERN FOOTHILLS AND NORTH PARK.

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN 
MOUNTAINS...NORTHERN FOOTHILLS AND NORTH PARK.

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 8 PM MDT this evening. A Red Flag Warning has
also been issued from 10 AM to 6 PM MDT Tuesday.

* Affected Area...Fire Weather Zones 211...215...217 and 218.

* Winds...Southwest 5 to 15 mph with gusts up to 35 mph.

* Timing...Noon today through 8 pm MDT this evening. Then again
  for Tuesday from 10am Tuesday through 6pm.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
657 
WWUS85 KBOU 072024
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
224 PM MDT Mon Oct 7 2019

...Strong winds and very low relative humidity will be present 
across the higher terrain this afternoon and persist again for
both Tuesday and Wednesday afternoons. The dry conditions 
combined with persistent west winds with gusts up to 35 mph will 
create critical fire weather conditions all three days...

COZ211-215-217-218-080430-
/O.CON.KBOU.FW.W.0014.000000T0000Z-191008T0200Z/
/O.CON.KBOU.FW.W.0015.191008T1600Z-191009T0000Z/
Jackson County Below 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
224 PM MDT Mon Oct 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
MOUNTAINS...NORTHERN FOOTHILLS AND NORTH PARK...

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT 
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
MOUNTAINS...NORTHERN FOOTHILLS AND NORTH PARK....

* Affected Area...Fire Weather Zones 211...215...217 and 218.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...Noon today through 8 pm MDT this evening. Then again 
  for Tuesday from 10am Tuesday through 6pm.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ212>214-216-241-247-080430-
/O.NEW.KBOU.FW.A.0008.191009T1800Z-191010T0000Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
224 PM MDT Mon Oct 7 2019

...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON FOR WIND AND
LOW RELATIVE HUMIDITY FOR THE CENTRAL AND SOUTHERN
MOUNTAINS...MIDDLE PARK...SOUTH PARK AND THE PALMER RIDGE|...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
Wednesday afternoon.

* Affected Area...Fire Weather Zones 212...213...214...216... 
  241 and 247.

* Winds...Southwest 10 to 20 mph with gusts up to 50 mph.

* Timing...Noon Wednesday through 6pm Wednesday.  

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
273 
WWUS85 KBOU 072358
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
558 PM MDT Mon Oct 7 2019

.Strong winds and very low relative humidity will be present 
across the higher terrain will persist for both Tuesday and 
Wednesday afternoons. The dry conditions combined with persistent 
west winds with gusts up to 35 mph will create critical fire 
weather conditions. The Red Flag Warning for today has been
cancelled as conditions are expected to gradually improve this
evening.

COZ211-215-217-218-081200-
/O.CAN.KBOU.FW.W.0014.000000T0000Z-191008T0200Z/
/O.CON.KBOU.FW.W.0015.191008T1600Z-191009T0000Z/
Jackson County Below 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
558 PM MDT Mon Oct 7 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
MOUNTAINS...NORTHERN FOOTHILLS AND NORTH PARK...
...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE NORTHERN MOUNTAINS...NORTHERN FOOTHILLS AND
NORTH PARK...

The National Weather Service in Denver has cancelled the Red Flag
Warning for today. A Red Flag warning will remains in effect for
Tuesday afternoon.

* Affected Area...Fire Weather Zones 211...215...217 and 218.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...Tuesday from 10am through 6pm MDT.

* Relative Humidity...As low as 4 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ212>214-216-241-247-081200-
/O.CON.KBOU.FW.A.0008.191009T1800Z-191010T0000Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
558 PM MDT Mon Oct 7 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE CENTRAL AND SOUTHERN
MOUNTAINS...MIDDLE PARK...SOUTH PARK AND THE PALMER RIDGE|...

* Affected Area...Fire Weather Zones 212...213...214...216... 
  241 and 247.

* Winds...Southwest 10 to 25 mph with gusts up to 50 mph.

* Timing...Wednesday from Noon through 6pm MDT.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 7, 3:26 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 7, 3:26 AM MDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
326 AM MDT Mon Oct 7 2019

.SHORT TERM...(Today and tonight)
Issued at 325 AM MDT Mon Oct 7 2019

Dry west to northwest flow will be over the area today thru
tonight, as a sfc lee trough develops along the front range.
700 mb temps increase from 6 to 8 degrees c, by aftn, so highs
will rise into the low to mid 70s over nern CO.

For tonight, will see a mtn wave develop overnight with cross
barrier flow from 25-30 kts. Thus will likely see gusty winds
develop, in the normal windy areas of the foothills after
midnight, with speeds in the 40 to 50 mph range.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM MDT Mon Oct 7 2019

Tuesday into Wednesday the upper trough deepens as it moves from
the northern Great Basin across the northern and central Rockies.
Ahead of the trough, Colorado will be under the influence of a
dry west to southwesterly flow aloft. This pattern will result in
dry and warmer weather across the CWA with increasing fire danger
across portions of the mountains, foothills and Palmer Divide.
Wednesday night through Thursday, the upper trough moves eastward
from the northern and central Rockies into the northern Great
Plains States.

A strong cold front associated with the trough will push into
northeastern Colorado, Wednesday evening. Behind the front,
areas of light snow is expected to develop across the foothills,
mountains and adjacent plains before midnight. We could see a
band of heavier snow associated with a 90KT+ upper jet across
Grand and Larimer Counties. Would expect this band to to
transition southeast across the CWA Thursday morning into the
afternoon. There still is some uncertainty in the timing of this
band due to model inconsistencies. The GFS shows the snow band
moving across Metro Denver mid to late Thursday morning, while the
GEM and ECMWF hold off until Thursday afternoon. Despite, the
timing differences, confidence is increasing that a band of
heavier snow will affect much of the CWA. Model solutions are
suggesting 1 to 4 inches of accumulation across the Front Range
Urban Corridor and Palmer Divide with 3 to 6 inches across the
mountains and foothills and a trace to 2 inches across the
northeastern plains.

In addition to the snow, very cold temperatures are expected with
this system. Temperatures overnight Wednesday are expected to
drop into the mid to upper 20s across all of the plains with
temperatures only climbing into the lower 30s on Thursday.
Clearing skies overnight Thursday should lead to record low
temperatures across the Front Range Urban Corridor, plains and
Palmer Divide. Currently, the forecast low for Friday morning in
Denver is 15 degrees, while the standing low temperature record is
22 degrees back in 1946.

The large upper level storm system will move into the upper Great
Lakes States over the weekend. As a result, drier weather along
with a gradual warming trend is expected across north central and
northeastern Colorado Friday through Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 325 AM MDT Mon Oct 7 2019

VFR today and tonight. South to southwest winds will continue this
morning but will gradually become more easterly by midday. By
early evening they will be southeast and then transition to
drainage by midnight.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Mon Oct 7 2019

Elevated fire danger will be in place this afternoon into the
early evening, across the higher mountains, due to very low
humidity and wind gusts to 25 mph. Elsewhere winds will be
lighter.

The fire danger will remain elevated on Tuesday across the
northern mountains and far northern foothills due to a dry
westerly flow aloft, the focus then shifts further south on Wed as
the flow increases and becomes southwesterly. On Tue, the fire
danger will be highest over the mountains, high valleys and
foothills north of U.S. 40. On Wed, the focus shifts south,
impacting areas from Middle to South Park, the southern Front
Range Foothills and Palmer Divide. The fire danger will decrease
significantly late Wednesday through Friday, as a winter- like
storm system bring much colder temperatures and a chance of snow
to the region. Temperatures Thu will be 30 to 40 degrees colder
than the expected the highs on Wed. Continued cold on Friday with
a few lingering snow showers.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 8 AM MDT this morning for COZ038>051.

&&

SHORT TERM...RPK
LONG TERM...jk
AVIATION...RPK
FIRE WEATHER...RPK/jk
Hazardous weather outlook, Oct 7, 3:30 AM MDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
330 AM MDT Mon Oct 7 2019

COZ030>051-080930-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
330 AM MDT Mon Oct 7 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered areas of light frost will be possible through 8 am over
portions of the plains.  Otherwise it will be dry with warmer
temperatures. Elevated fire danger will exist over the higher
mountains this afternoon due to very low humidity and gusty
winds to 25 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low humidity, gusty winds and warmer temperature will result
in a continued elevated fire danger across the north central
mountains, foothills and Palmer Divide through Wednesday
afternoon.

Much colder unsettled weather is expected from late Wednesday
through Friday, with snow likely across north central and
northeastern Colorado. Denver should see its first snow of the
season Wednesday night or Thursday. Temperatures will fall below
freezing Wednesday night with a hard freeze Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:31 AM MDTRed Flag WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Larimer and 2 more34 hr
Oct 7, 2:24 PM MDTFire Weather WatchBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 5 more14 hr

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.